Alert archive / Florida / Tornado Warnings in 1998

Tornado Warning 40, NWS Jacksonville, FL

September 2, 1998Alachua County, Marion County, Putnam County, Florida

NWS Jacksonville, FL issued this tornado warning at Sep 2, 1998, 6:39 PM EDT for Alachua County, Marion County, Putnam County, Florida. It was in force for 61 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 2, 1998, 6:39 PM EDT (22:39 UTC)
Expired
Sep 2, 1998, 7:40 PM EDT
In force
61 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

Counties Alachua County, FL, Marion County, FL, Putnam County, FL

The radar

The Jacksonville radar (KJAX), 115 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 2, 6:40 PM EDTThunderstorm WindPalatka, FLLarge trees and power lines were blown down.
Sep 2, 7:05 PM EDTThunderstorm WindGainesville, FLLarge trees and power lines were blown down.
Sep 2, 7:15 PM EDTThunderstorm WindOcala, FLLarge trees and power lines were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 2, 3:00 PM EDTTornado WatchSPC8 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 10.7 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 1998-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 1998-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-168 J/kg
Mixed-layer LCL
1540 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

193 
WFUS1 KJAX 022240 RRA
TORJAX
FLC001-083-107-022340-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
639 PM EDT WED SEP 2 1998

* TORNADO WARNING FOR...
  NORTHERN MARION COUNTY IN NORTH CENTRAL FLORIDA
  SOUTHWESTERN PUTNAM COUNTY IN NORTHEASTERN FLORIDA
  SOUTHEASTERN ALACHUA COUNTY IN NORTHERN FLORIDA

* UNTIL 740 PM EDT


* AT 636 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO NEAR SPARR MOVING NORTHEAST AT 25 MPH. FUNNEL CLOUDS HAVE
  BEEN REPORTED ACROSS THE AREA WITH THIS STORM.

  SOME LOCATIONS IN THE PATH OF THIS TORNADO ARE...

  CITRA                                 BY 645 PM EDT
  ISLAND GROVE                          BY 645 PM EDT
  BAY LAKE                              BY 655 PM EDT
  JOHNSON                               BY 715 PM EDT

GO TO A SMALL INTERIOR ROOM... ON THE LOWEST FLOOR.

IF YOU ARE CAUGHT OUTSIDE...SEEK SAFETY IN A NEARBY STURDY
BUILDING. AS A LAST RESORT... SEEK REFUGE IN A CULVERT...
DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. BEWARE
THE THREAT OF RISING WATER.

SANTOS/KUPYER

&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Sep 2, 2:45 PM EDT, 3 hours 54 minutes earlier.

Area forecast discussion, Sep 2, 2:45 PM EDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
245 PM EDT WED SEP 2 1998

A TORNADO WATCH COVERS THE SOUTHERN PORTION OF OUR CWA DUE TO
THE SPIRALING RAIN BANDS FROM HRCN EARL MOVING ACROSS FL.

CURRENT...88D SHOWS A BAND OF MODERATE RAIN EXTENDS FROM NEAR
PALATKA TO LAKE CITY...MOVING ENE. MOST RAIN HAS REMAINED IN
FL COUNTIES ALTHO MID AND HI LEVEL CLOUDS EXTEND ACROSS SE GA.

FCST...EVERYTHING IS DEPENDENT UPON HURRICANE EARL. EARL
CONTINUES EXHIBITING ERRATIC BEHAVIOR...AFTER MOVING RAPIDLY
OVERNIGHT EARL IS NOW STALLED.  DETERMINING WHERE AND WHEN EARL
WILL MAKE LANDFALL GREATLY AFFECTS THE FORECAST...ESPECIALLY
SINCE MOST OF OUR CWA IS ON THE FRINGES OF THE CURRENT TRACK.
PRELIM INFO IS LISTED...BUT IT REMAINS JUST THAT. A FLOOD WATCH
CONTINUES FOR NORTHEAST FL. WITH THE EASTERLY FLOW THE DANGER OF
RIP CURRENTS WILL BE EMPHASIZED IN THE HWO AND NOWCASTS. SWELLS ARE
RUNNING 2-4 FEET.

PRELIM
SSI CB 075/085 076/088 28574
JAX CC 073/088 074/089 28584
GNV CE 070/086 073/088 28663

TRABERT

In the hours before

Special weather statement, Sep 2, 3:40 PM EDT, 2 hours 59 minutes before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-030300-

SOUTHEAST GEORGIA AND NORTHEAST FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
340 PM EDT WED SEP 2 1998

...TORNADO WATCH IN EFFECT FOR MUCH OF NORTHEAST FLORIDA TIL 11 PM...

...FLOOD WATCH FOR MUCH OF NORTHEAST FLORIDA THROUGH TONIGHT...

...CHANCE OF RIP CURRENTS INTO THIS EVENING...

AT 2 PM EDT THE CENTER OF HURRICANE EARL WAS 140 MILES SOUTHWEST OF
DESTIN FLORIDA AND MOVING LITTLE. ALTHOUGH THERE IS CONSIDERABLE
UNCERTAINTY OF THE FUTURE TRACK...THE CURRENT FORECAST IS FOR EARL TO
MAKE LANDFALL ALONG THE FLORIDA PANHANDLE COAST DURING TONIGHT. SINCE
EARL IS A HURRICANE AND IS MOVING TOWARD FLORIDA A FLOOD WATCH IS IN
EFFECT FOR THE FOLLOWING COUNTIES IN NORTHEAST FLORIDA:

ALACHUA...BAKER...BRADFORD...CLAY...COLUMBIA...DUVAL...GILCHRIST...
HAMILTON...MARION...NASSAU...PUTNAM...SUWANNEE AND UNION.

ALL PERSONS SHOULD REMAIN ON THE ALERT...ESPECIALLY IN AND NEAR THE
WATCH AREA AND BE PREPARED TO ACT SHOULD FLOODING BECOME IMMINENT.

...RAINFALL INFORMATION...
RAINFALL AMOUNTS THROUGH THURSDAY ARE VERY UNCERTAIN DUE TO THE
ERRACTIC NATURE OF EARL...BUT RAINFALL AMOUNTS OF 3 TO 5 INCHES AT
THIS TIME ARE POSSIBLE IN THE WATCH AREA. LOCALLY HIGHER AMOUNTS MAY
ALSO OCCUR. RAINFALL AMOUNTS OUTSIDE THE WATCH AREA WILL BE MAINLY
1 TO 3 INCHES.

...WIND INFORMATION...
DUE TO A GREAT UNCERTAINTY IN THE FUTURE MOVEMENT OF EARL...THERE IS
NO CERTAINTY AS TO HOW STRONG WINDS WILL GET IN NORTHEAST FLORIDA AND
SOUTHEAST GEORGIA. HOWEVER...BASED ON THE FORECAST TRACK...NO TROPICAL
STORM FORCE WINDS ARE EXPECTED IN THE AREA AS OF THIS TIME.

BECAUSE THE TRACK OF HURRICANE EARL AND ITS EFFECTS ON THE AREA COULD
CHANGE...ALL PERSONS IN NORTHEAST FLORIDA AND SOUTHEAST GEORGIA SHOULD
REMAIN ON THE ALERT TO THIS SITUATION.

...TORNADOES...
AS HURRICANE EARL MOVES CLOSER TO LAND THERE WILL BE A RISK OF
TORNADOES IN THE BANDS OF THUDERSTORMS THAT MOVE ON THROUGH. THIS HAS
CAUSED A TORNADO WATCH FOR THE FOLLOWING COUNTIES IN NORTHEAST FLORIDA:

ALACHUA...BRADFORD...COLUMBIA...FLAGLER...GILCHRIST...MARION...
PUTNAM...SUWANNEE AND UNION COUNTIES.

TORNADOES IN THESE TYPES OF SITUATIONS CAN FORM WITH LITTLE OR NO
ADVANCE NOTICE...AND TORNADOES HAVE ALREADY BEEN INDICATED ACROSS
WEST CENTRAL FLORIDA. BECAUSE OF THIS SITUATION YOU SHOULD REMAIN ON
THE ALERT AND BE PREPARED TO MOVE TO A SAFE LOCATION SHOULD TORNADOES
DEVELOP.

...RIP CURRENTS...
THE COMBINATION OF ONSHORE WINDS AND SMALL SWELLS WILL CAUSE A CHANCE
OF RIP CURRENTS THROUGH THIS EVENING. SWIM ONLY  AT GUARDED BEACHES
BUT IF CAUGHT IN A RIP CURRENT DO NOT PANIC.< SWIM ACROSS THE CURRENT
UNTIL FREE FROM ITS PULL AND THEN SWIM INTO SHORE.

STAY TUNED TO THIS STATION FOR THE LATEST INFORMATION FROM THE
NATIONAL WEATHER SERVICE IN JACKSONVILLE.

MOHLIN
Special weather statement, Sep 2, 3:40 PM EDT, 2 hours 59 minutes before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-030300-

SOUTHEAST GEORGIA AND NORTHEAST FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL...CORRECTED
340 PM EDT WED SEP 2 1998

...TORNADO WATCH IN EFFECT FOR MUCH OF NORTHEAST FLORIDA TIL 11 PM...

...FLOOD WATCH FOR ALL NORTHEAST FLORIDA THROUGH TONIGHT...

...CHANCE OF RIP CURRENTS INTO THIS EVENING...

AT 2 PM EDT THE CENTER OF HURRICANE EARL WAS 140 MILES SOUTHWEST OF
DESTIN FLORIDA AND MOVING LITTLE. ALTHOUGH THERE IS CONSIDERABLE
UNCERTAINTY OF THE FUTURE TRACK...THE CURRENT FORECAST IS FOR EARL TO
MAKE LANDFALL ALONG THE FLORIDA PANHANDLE COAST DURING TONIGHT. SINCE
EARL IS A HURRICANE AND IS MOVING TOWARD FLORIDA A FLOOD WATCH IS IN
EFFECT FOR THE FOLLOWING COUNTIES IN NORTHEAST FLORIDA:

ALACHUA...BAKER...BRADFORD...CLAY...COLUMBIA...DUVAL...FLAGLER...
GILCHRIST...HAMILTON...MARION...NASSAU...PUTNAM...ST. JOHNS...
SUWANNEE AND UNION.
ALL PERSONS SHOULD REMAIN ON THE ALERT...ESPECIALLY IN AND NEAR THE
WATCH AREA AND BE PREPARED TO ACT SHOULD FLOODING BECOME IMMINENT.

...RAINFALL INFORMATION...
RAINFALL AMOUNTS THROUGH THURSDAY ARE VERY UNCERTAIN DUE TO THE
ERRACTIC NATURE OF EARL...BUT RAINFALL AMOUNTS OF 3 TO 5 INCHES AT
THIS TIME ARE POSSIBLE IN THE WATCH AREA. LOCALLY HIGHER AMOUNTS MAY
ALSO OCCUR. RAINFALL AMOUNTS OUTSIDE THE WATCH AREA WILL BE MAINLY
1 TO 3 INCHES.

...WIND INFORMATION...
DUE TO A GREAT UNCERTAINTY IN THE FUTURE MOVEMENT OF EARL...THERE IS
NO CERTAINTY AS TO HOW STRONG WINDS WILL GET IN NORTHEAST FLORIDA AND
SOUTHEAST GEORGIA. HOWEVER...BASED ON THE FORECAST TRACK...NO TROPICAL
STORM FORCE WINDS ARE EXPECTED IN THE AREA AS OF THIS TIME.

BECAUSE THE TRACK OF HURRICANE EARL AND ITS EFFECTS ON THE AREA COULD
CHANGE...ALL PERSONS IN NORTHEAST FLORIDA AND SOUTHEAST GEORGIA SHOULD
REMAIN ON THE ALERT TO THIS SITUATION.

...TORNADOES...
AS HURRICANE EARL MOVES CLOSER TO LAND THERE WILL BE A RISK OF
TORNADOES IN THE BANDS OF THUDERSTORMS THAT MOVE ON THROUGH. THIS HAS
CAUSED A TORNADO WATCH FOR THE FOLLOWING COUNTIES IN NORTHEAST FLORIDA:

ALACHUA...BRADFORD...COLUMBIA...FLAGLER...GILCHRIST...MARION...
PUTNAM...SUWANNEE AND UNION COUNTIES.

TORNADOES IN THESE TYPES OF SITUATIONS CAN FORM WITH LITTLE OR NO
ADVANCE NOTICE...AND TORNADOES HAVE ALREADY BEEN INDICATED ACROSS
WEST CENTRAL FLORIDA. BECAUSE OF THIS SITUATION YOU SHOULD REMAIN ON
THE ALERT AND BE PREPARED TO MOVE TO A SAFE LOCATION SHOULD TORNADOES
DEVELOP.

...RIP CURRENTS...
THE COMBINATION OF ONSHORE WINDS AND SMALL SWELLS WILL CAUSE A CHANCE
OF RIP CURRENTS THROUGH THIS EVENING. SWIM ONLY  AT GUARDED BEACHES
BUT IF CAUGHT IN A RIP CURRENT DO NOT PANIC. SWIM ACROSS THE CURRENT
UNTIL FREE FROM ITS PULL AND THEN SWIM INTO SHORE.

STAY TUNED TO THIS STATION FOR THE LATEST INFORMATION FROM THE
NATIONAL WEATHER SERVICE IN JACKSONVILLE.

MOHLIN
Special weather statement, Sep 2, 5:00 PM EDT, 1 hour 39 minutes before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-030300-

SOUTHEAST GEORGIA AND NORTHEAST FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
500 PM EDT WED SEP 2 1998

...TORNADO WATCH IN EFFECT FOR MUCH OF NORTHEAST FLORIDA TIL 11 PM...
...FLOOD WATCH FOR ALL OF NORTHEAST FLORIDA THROUGH TONIGHT...
...FLASH FLOOD WATCH FOR PARTS OF SOUTHEAST GEORGIA THROUGH THURSDAY...
...CHANCE OF RIP CURRENTS INTO THIS EVENING...

AT 5 PM EDT THE CENTER OF HURRICANE EARL WAS ABOUT 100 MILES SOUTHWEST
OF PANAMA CITY FLORIDA AND MOVING NORTHEAST AT 5 TO 10 MPH. ALTHOUGH
THERE IS STILL SOME UNCERTAINTY OF THE FUTURE TRACK...THE CURRENT
FORECAST IS FOR EARL TO MAKE LANDFALL ALONG THE FLORIDA PANHANDLE
COAST EARLY THURSDAY.

BECAUSE OF THE CLOSE PROXIMITY TO EARL A FLOOD WATCH IS IN EFFECT
THROUGH TONIGHT FOR ALL OF NORTHEAST FLORIDA. A FLASH FLOOD WATCH IS
IN EFFECT FOR THE FOLLOWING COUNTIES IN SOUTHEAST GEORGIA: ATKINSON...
CLINCH...COFFEE...ECHOLS AND WARE.

ALL PERSONS SHOULD REMAIN ON THE ALERT...ESPECIALLY IN AND NEAR THE
WATCH AREA AND BE PREPARED TO ACT SHOULD FLOODING BECOME IMMINENT.

...RAINFALL INFORMATION...
RAINFALL AMOUNTS THROUGH THURSDAY ARE VERY UNCERTAIN DUE TO THE
ERRACTIC NATURE OF EARL...BUT RAINFALL AMOUNTS OF 3 TO 5 INCHES AT
THIS TIME ARE POSSIBLE IN THE WATCH AREA. LOCALLY HIGHER AMOUNTS MAY
ALSO OCCUR. RAINFALL AMOUNTS OUTSIDE THE WATCH AREA WILL BE MAINLY
1 TO 3 INCHES.

...WIND INFORMATION...
DUE TO A GREAT UNCERTAINTY IN THE FUTURE MOVEMENT OF EARL...THERE IS
NO CERTAINTY AS TO HOW STRONG WINDS WILL GET IN NORTHEAST FLORIDA AND
SOUTHEAST GEORGIA. HOWEVER...BASED ON THE FORECAST TRACK...NO TROPICAL
STORM FORCE WINDS ARE EXPECTED IN THE AREA AS OF THIS TIME.

BECAUSE THE TRACK OF HURRICANE EARL AND ITS EFFECTS ON THE AREA COULD
CHANGE...ALL PERSONS IN NORTHEAST FLORIDA AND SOUTHEAST GEORGIA SHOULD
REMAIN ON THE ALERT TO THIS SITUATION.

...TORNADOES...
AS HURRICANE EARL MOVES CLOSER TO LAND THERE IS A RISK OF TORNADOES
IN THE BANDS OF THUNDERSTORMS THAT MOVE ON THROUGH. SO A TORNADO WATCH
CONTINUES TIL 11 PM FOR THE FOLLOWING COUNTIES IN NORTHEAST FLORIDA:

ALACHUA...BRADFORD...COLUMBIA...FLAGLER...GILCHRIST...MARION...
PUTNAM...SUWANNEE AND UNION.

TORNADOES IN THESE TYPES OF SITUATIONS CAN FORM WITH LITTLE OR NO
ADVANCE NOTICE...AND TORNADOES HAVE ALREADY BEEN INDICATED IN MARION
COUNTY. BECAUSE OF THIS SITUATION YOU SHOULD REMAIN ON THE ALERT AND
BE PREPARED TO MOVE TO A SAFE LOCATION SHOULD TORNADOES DEVELOP.

...RIP CURRENTS...
THE COMBINATION OF ONSHORE WINDS AND SMALL SWELLS WILL CAUSE A CHANCE
OF RIP CURRENTS THROUGH THIS EVENING. SWIM ONLY AT GUARDED BEACHES
BUT IF CAUGHT IN A RIP CURRENT DO NOT PANIC. SWIM ACROSS THE CURRENT
UNTIL FREE FROM ITS PULL AND THEN SWIM INTO SHORE.

STAY TUNED TO THIS STATION FOR THE LATEST INFORMATION FROM THE
NATIONAL WEATHER SERVICE IN JACKSONVILLE.

MO4HLIN
Special weather statement, Sep 2, 5:00 PM EDT, 1 hour 39 minutes before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-030300-

SOUTHEAST GEORGIA AND NORTHEAST FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
500 PM EDT WED SEP 2 1998

...TORNADO WATCH IN EFFECT FOR MUCH OF NORTHEAST FLORIDA TIL 11 PM...
...FLOOD WATCH FOR ALL OF NORTHEAST FLORIDA THROUGH TONIGHT...
...FLASH FLOOD WATCH FOR PARTS OF SOUTHEAST GEORGIA THROUGH THURSDAY...
...CHANCE OF RIP CURRENTS INTO THIS EVENING...

AT 5 PM EDT THE CENTER OF HURRICANE EARL WAS ABOUT 100 MILES SOUTHWEST
OF PANAMA CITY FLORIDA AND MOVING NORTHEAST AT 5 TO 10 MPH. ALTHOUGH
THERE IS STILL SOME UNCERTAINTY OF THE FUTURE TRACK...THE CURRENT
FORECAST IS FOR EARL TO MAKE LANDFALL ALONG THE FLORIDA PANHANDLE
COAST EARLY THURSDAY.

BECAUSE OF THE CLOSE PROXIMITY TO EARL A FLOOD WATCH IS IN EFFECT
THROUGH TONIGHT FOR ALL OF NORTHEAST FLORIDA. A FLASH FLOOD WATCH IS
IN EFFECT FOR THE FOLLOWING COUNTIES IN SOUTHEAST GEORGIA: ATKINSON...
CLINCH...COFFEE...ECHOLS AND WARE.

ALL PERSONS SHOULD REMAIN ON THE ALERT...ESPECIALLY IN AND NEAR THE
WATCH AREA AND BE PREPARED TO ACT SHOULD FLOODING BECOME IMMINENT.

...RAINFALL INFORMATION...
RAINFALL AMOUNTS THROUGH THURSDAY ARE VERY UNCERTAIN DUE TO THE
ERRACTIC NATURE OF EARL...BUT RAINFALL AMOUNTS OF 3 TO 5 INCHES AT
THIS TIME ARE POSSIBLE IN THE WATCH AREA. LOCALLY HIGHER AMOUNTS MAY
ALSO OCCUR. RAINFALL AMOUNTS OUTSIDE THE WATCH AREA WILL BE MAINLY
1 TO 3 INCHES.

...WIND INFORMATION...
DUE TO A GREAT UNCERTAINTY IN THE FUTURE MOVEMENT OF EARL...THERE IS
NO CERTAINTY AS TO HOW STRONG WINDS WILL GET IN NORTHEAST FLORIDA AND
SOUTHEAST GEORGIA. HOWEVER...BASED ON THE FORECAST TRACK...NO TROPICAL
STORM FORCE WINDS ARE EXPECTED IN THE AREA AS OF THIS TIME.

BECAUSE THE TRACK OF HURRICANE EARL AND ITS EFFECTS ON THE AREA COULD
CHANGE...ALL PERSONS IN NORTHEAST FLORIDA AND SOUTHEAST GEORGIA SHOULD
REMAIN ON THE ALERT TO THIS SITUATION.

...TORNADOES...
AS HURRICANE EARL MOVES CLOSER TO LAND THERE IS A RISK OF TORNADOES
IN THE BANDS OF THUNDERSTORMS THAT MOVE ON THROUGH. SO A TORNADO WATCH
CONTINUES TIL 11 PM FOR THE FOLLOWING COUNTIES IN NORTHEAST FLORIDA:

ALACHUA...BRADFORD...COLUMBIA...FLAGLER...GILCHRIST...MARION...
PUTNAM...SUWANNEE AND UNION.

TORNADOES IN THESE TYPES OF SITUATIONS CAN FORM WITH LITTLE OR NO
ADVANCE NOTICE...AND TORNADOES HAVE ALREADY BEEN INDICATED IN MARION
COUNTY. BECAUSE OF THIS SITUATION YOU SHOULD REMAIN ON THE ALERT AND
BE PREPARED TO MOVE TO A SAFE LOCATION SHOULD TORNADOES DEVELOP.

...RIP CURRENTS...
THE COMBINATION OF ONSHORE WINDS AND SMALL SWELLS WILL CAUSE A CHANCE
OF RIP CURRENTS THROUGH THIS EVENING. SWIM ONLY AT GUARDED BEACHES
BUT IF CAUGHT IN A RIP CURRENT DO NOT PANIC. SWIM ACROSS THE CURRENT
UNTIL FREE FROM ITS PULL AND THEN SWIM INTO SHORE.

STAY TUNED TO THIS STATION FOR THE LATEST INFORMATION FROM THE
NATIONAL WEATHER SERVICE IN JACKSONVILLE.

MO4HLIN
Special weather statement, Sep 2, 6:00 PM EDT, 39 minutes before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-030200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
600 PM EDT WED SEP 2 1998

...TORNADO WATCH IN EFFECT FOR MUCH OF NORTHEAST FLORIDA
TIL 11 PM...
...INLAND WIND WARNING FOR FOR...ALACHUA...BRADFORD...COLUMBIA...
GILCHRIST... HAMILTON... SUWANNEE...AND UNION.
...FLOOD WATCH FOR ALL OF NORTHEAST FLORIDA THROUGH TONIGHT...
...FLASH FLOOD WATCH FOR PARTS OF SOUTHEAST GEORGIA THROUGH
THURSDAY...

AT 6 PM EDT THE CENTER OF HURRICANE EARL WAS ABOUT 100 MILES
SOUTHWEST OF PANAMA CITY FLORIDA AND MOVING NORTHEAST AT 5 TO 10
MPH. ALTHOUGH THERE IS STILL SOME UNCERTAINTY OF THE FUTURE
TRACK...THE CURRENT FORECAST IS FOR EARL TO MAKE LANDFALL ALONG THE
FLORIDA PANHANDLE COAST EARLY THURSDAY.

BECAUSE OF THE CLOSE PROXIMITY TO EARL A FLOOD WATCH IS IN EFFECT
THROUGH TONIGHT FOR ALL OF NORTHEAST FLORIDA. A FLASH FLOOD WATCH
IS IN EFFECT FOR THE FOLLOWING COUNTIES IN SOUTHEAST GEORGIA:
ATKINSON...CLINCH...COFFEE...ECHOLS AND WARE.

ALL PERSONS SHOULD REMAIN ON THE ALERT...ESPECIALLY IN AND NEAR THE
WATCH AREA AND BE PREPARED TO ACT SHOULD FLOODING BECOME IMMINENT.

...RAINFALL INFORMATION...
RAINFALL AMOUNTS THROUGH THURSDAY ARE VERY UNCERTAIN DUE TO THE
ERRACTIC NATURE OF EARL...BUT RAINFALL AMOUNTS OF 3 TO 5 INCHES AT
THIS TIME ARE POSSIBLE IN THE WATCH AREA. LOCALLY HIGHER AMOUNTS
MAY ALSO OCCUR. RAINFALL AMOUNTS OUTSIDE THE WATCH AREA WILL BE
MAINLY 1 TO 3 INCHES.

...WIND INFORMATION...
BASED ON THE FORECAST TRACK OF HURRICANE EARL WIND SPEEDS OF 25 TO
35 MPH ARE POSSIBLE LATER TONIGHT OVER ALACHUA...BRADFORD...
COLUMBIA...GILCHRIST...HAMILTON...SUWANNEE AND UNION COUNTIES.
WINDS MAY REACH 15 TO 20 MPH ELSEWHERE LATER TONIGHT...BUT NO
TROPICAL STORM FORCE WINDS ARE EXPECTED ANYWHERE WITHIN THE AREA.

HOWEVER...BECAUSE THE TRACK OF HURRICANE EARL AND ITS EFFECTS ON
THE AREA COULD CHANGE...ALL PERSONS IN NORTHEAST FLORIDA AND
SOUTHEAST GEORGIA SHOULD REMAIN ON THE ALERT TO THIS SITUATION.

...TORNADOES...
AS HURRICANE EARL MOVES CLOSER TO LAND THERE IS A RISK OF TORNADOES
IN THE BANDS OF THUNDERSTORMS THAT MOVE ON THROUGH. SO A TORNADO
WATCH CONTINUES TIL 11 PM FOR THE FOLLOWING COUNTIES IN NORTHEAST
FLORIDA:

ALACHUA...BRADFORD...COLUMBIA...FLAGLER...GILCHRIST...MARION...
PUTNAM...SUWANNEE AND UNION.

TORNADOES IN THESE TYPES OF SITUATIONS CAN FORM WITH LITTLE OR NO
ADVANCE NOTICE...AND TORNADOES HAVE ALREADY BEEN INDICATED IN
MARION COUNTY. BECAUSE OF THIS SITUATION YOU SHOULD REMAIN ON THE
ALERT AND BE PREPARED TO MOVE TO A SAFE LOCATION SHOULD TORNADOES
DEVELOP.

...RIP CURRENTS...
THE COMBINATION OF ONSHORE WINDS AND SMALL SWELLS WILL CAUSE A
CHANCE OF RIP CURRENTS THROUGH THIS EVENING. SWIM ONLY AT GUARDED
BEACHES BUT IF CAUGHT IN A RIP CURRENT DO NOT PANIC. SWIM ACROSS
THE CURRENT UNTIL FREE FROM ITS PULL AND THEN SWIM INTO SHORE.

STAY TUNED TO THIS STnATION FOR THE LATEST INFORMATION FROM THE
NATIONAL WEATHER SERVICE IN JACKSONVILLE.

MOHLIN
Special weather statement, Sep 2, 6:00 PM EDT, 39 minutes before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-030200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
600 PM EDT WED SEP 2 1998

...TORNADO WATCH IN EFFECT FOR MUCH OF NORTHEAST FLORIDA
TIL 11 PM...
...INLAND WIND WARNING FOR FOR...ALACHUA...BRADFORD...COLUMBIA...
GILCHRIST... HAMILTON... SUWANNEE...AND UNION.
...FLOOD WATCH FOR ALL OF NORTHEAST FLORIDA THROUGH TONIGHT...
...FLASH FLOOD WATCH FOR PARTS OF SOUTHEAST GEORGIA THROUGH
THURSDAY...

AT 6 PM EDT THE CENTER OF HURRICANE EARL WAS ABOUT 100 MILES
SOUTHWEST OF PANAMA CITY FLORIDA AND MOVING NORTHEAST AT 5 TO 10
MPH. ALTHOUGH THERE IS STILL SOME UNCERTAINTY OF THE FUTURE
TRACK...THE CURRENT FORECAST IS FOR EARL TO MAKE LANDFALL ALONG THE
FLORIDA PANHANDLE COAST EARLY THURSDAY.

BECAUSE OF THE CLOSE PROXIMITY TO EARL A FLOOD WATCH IS IN EFFECT
THROUGH TONIGHT FOR ALL OF NORTHEAST FLORIDA. A FLASH FLOOD WATCH
IS IN EFFECT FOR THE FOLLOWING COUNTIES IN SOUTHEAST GEORGIA:
ATKINSON...CLINCH...COFFEE...ECHOLS AND WARE.

ALL PERSONS SHOULD REMAIN ON THE ALERT...ESPECIALLY IN AND NEAR THE
WATCH AREA AND BE PREPARED TO ACT SHOULD FLOODING BECOME IMMINENT.

...RAINFALL INFORMATION...
RAINFALL AMOUNTS THROUGH THURSDAY ARE VERY UNCERTAIN DUE TO THE
ERRACTIC NATURE OF EARL...BUT RAINFALL AMOUNTS OF 3 TO 5 INCHES AT
THIS TIME ARE POSSIBLE IN THE WATCH AREA. LOCALLY HIGHER AMOUNTS
MAY ALSO OCCUR. RAINFALL AMOUNTS OUTSIDE THE WATCH AREA WILL BE
MAINLY 1 TO 3 INCHES.

...WIND INFORMATION...
BASED ON THE FORECAST TRACK OF HURRICANE EARL WIND SPEEDS OF 25 TO
35 MPH ARE POSSIBLE LATER TONIGHT OVER ALACHUA...BRADFORD...
COLUMBIA...GILCHRIST...HAMILTON...SUWANNEE AND UNION COUNTIES.
WINDS MAY REACH 15 TO 20 MPH ELSEWHERE LATER TONIGHT...BUT NO
TROPICAL STORM FORCE WINDS ARE EXPECTED ANYWHERE WITHIN THE AREA.

HOWEVER...BECAUSE THE TRACK OF HURRICANE EARL AND ITS EFFECTS ON
THE AREA COULD CHANGE...ALL PERSONS IN NORTHEAST FLORIDA AND
SOUTHEAST GEORGIA SHOULD REMAIN ON THE ALERT TO THIS SITUATION.

...TORNADOES...
AS HURRICANE EARL MOVES CLOSER TO LAND THERE IS A RISK OF TORNADOES
IN THE BANDS OF THUNDERSTORMS THAT MOVE ON THROUGH. SO A TORNADO
WATCH CONTINUES TIL 11 PM FOR THE FOLLOWING COUNTIES IN NORTHEAST
FLORIDA:

ALACHUA...BRADFORD...COLUMBIA...FLAGLER...GILCHRIST...MARION...
PUTNAM...SUWANNEE AND UNION.

TORNADOES IN THESE TYPES OF SITUATIONS CAN FORM WITH LITTLE OR NO
ADVANCE NOTICE...AND TORNADOES HAVE ALREADY BEEN INDICATED IN
MARION COUNTY. BECAUSE OF THIS SITUATION YOU SHOULD REMAIN ON THE
ALERT AND BE PREPARED TO MOVE TO A SAFE LOCATION SHOULD TORNADOES
DEVELOP.

...RIP CURRENTS...
THE COMBINATION OF ONSHORE WINDS AND SMALL SWELLS WILL CAUSE A
CHANCE OF RIP CURRENTS THROUGH THIS EVENING. SWIM ONLY AT GUARDED
BEACHES BUT IF CAUGHT IN A RIP CURRENT DO NOT PANIC. SWIM ACROSS
THE CURRENT UNTIL FREE FROM ITS PULL AND THEN SWIM INTO SHORE.

STAY TUNED TO THIS STnATION FOR THE LATEST INFORMATION FROM THE
NATIONAL WEATHER SERVICE IN JACKSONVILLE.

MOHLIN

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 4:31 PM EDTTornado WarningJAXMarion59 min
Sep 2, 5:29 PM EDTTornado WarningJAXMarion56 min
Sep 2, 6:50 PM EDTTornado WarningJAXGilchrist65 min

Nearby

Tornado Warnings in Florida, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.